Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 26, NWS Tallahassee, FL

February 21, 2014Berrien County, Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 21, 2014, 9:33 AM EST for Berrien County, Lanier County, Lowndes County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2014, 9:33 AM EST (14:33 UTC)
Expired
Feb 21, 2014, 10:00 AM EST
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Berrien County, GA, Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 22 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 9:40 AM ESTTSTM WND DMGLakeland, GANUMEROUS TREES DOWN AT HIGHWAY 221 AND SHINER POND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 6:39 AM ESTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WUUS52 KTAE 211433
SVRTAE
GAC019-173-185-211500-
/O.NEW.KTAE.SV.W.0026.140221T1433Z-140221T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
933 AM EST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BERRIEN COUNTY IN SOUTH CENTRAL GEORGIA...
  LANIER COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF LAKELAND...
  NORTHEASTERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 1000 AM EST

* AT 928 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR MOODY AFB...AND MOVING EAST AT 40
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MEIGS...NAYLOR...HANSELL...COURTHOUSE...STOCKTON AND GREENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3089 8322 3094 8323 3121 8321 3122 8305
      3119 8304 3119 8298 3118 8297 3089 8296
TIME...MOT...LOC 1433Z 273DEG 34KT 3096 8311

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 6:19 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 21, 6:19 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
619 AM EST Fri Feb 21 2014

...Severe Thunderstorm Watch in Effect...

.Near Term [Through Today]...

As of 09z, a squall line remained essentially right along an
advancing cold front, and right on the doorstep of our Panhandle
and southeast Alabama counties. Over the past couple of hours, the
cooler air which originally had been well behind the front has
caught up to the front and helped to strengthen the low level jet
across southern Alabama and portions of the northern Gulf. The
strengthening jet has allowed for the line of storms to remain
rather solid, and at times produce some very impressive bow echos
across portions of Alabama. However, closer to the coast it
appears as though a slightly cooler marine layer has slipped in
under the warm sector preventing the bulk of the wind gusts from
reaching the surface. So far, gusts in the most impressive storms
have remained in the 30 to 40 knot range. Further north across our
southeast Alabama counties, earlier discrete convection likely
overturned the low layers enough to prevent severe gusts from
reaching the surface here as well. Through early this morning,
we'll likely see convection gradually weaken as instability wanes
a bit in a slightly cooler warm sector (than witnessed further
west overnight). After sunrise we'll begin to destabilize ahead of
the line, though the LLJ will be lifting north out of the region
about the same time. For now, it appears as though the bulk of the
thunderstorm winds will be sub severe, with only an isolated
severe threat after sunrise wherever the instability and LLJ can
intersect. This will be most likely across south Georgia which
remains in a slight risk outlook through early this afternoon.

.Short Term [Tonight Through Sunday]...

After the front passes through the region today, it will likely
stall along our just south of our coastal waters. We'll likely
remain dry through the first part of the weekend before the front
lifts back to the north on Sunday bringing the Tri-State region an
increased chance for rain. Overnight lows will be near seasonal norms
tonight, with highs both Saturday and Sunday above average. Lows
on Saturday night will creep back up into the 50s under the moist
southerly flow.

.Long Term [Sunday Night Through Friday]...

A stationary boundary will linger over north Florida bringing
plenty of cloud cover and a chance for rain until mid next week.
A cold front will move through on Wednesday bringing drier air
and seasonable temps.
&&

.Aviation...
[Through 06Z Saturday]

MVFR ceilings will prevail outside of the squall line, with IFR
within. Expect MVFR ceilings to gradually scatter out behind the
front this afternoon. Gusty north winds are expected in close
proximity to the front, possibly gusting up to 30 knots
occasionally. Winds should subside a bit within a couple hours of
frontal passage.

&&

.Marine...

Southerly cautionary level winds will become north and reach
advisory levels early this morning in the wake of a cold front
(west of Apalachicola). Expect frequent gusts in the 30 knot range
in the immediate vicinity of the front. High pressure will
rapidly build in behind the front putting an end to headline
level winds and seas by mid afternoon. Thereafter, winds and seas
will remain relatively low for the next several days.

&&

.Fire Weather...

A line of strong storms will move across the region this morning
bringing anywhere from a half of an inch to an inch of rain across
a large area. Drier air will overspread the region tomorrow,
though it alone will not be enough to warrant Red Flag conditions
across Alabama, Georgia, or Florida.

&&

.Hydrology...

All area rivers have fallen below flood stage as of this morning.
Expect average rainfall totals with today's cold front to range
from a half of an inch to an inch and will likely not force any
rivers back into flood stage.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  44  72  51  74 / 100   0  10  10  50
Panama City   67  46  67  56  69 /  90   0  10  20  60
Dothan        63  40  70  51  72 /  30   0   0  10  60
Albany        68  39  70  48  72 / 100   0   0  10  60
Valdosta      70  45  71  50  75 / 100  10  10  10  50
Cross City    73  51  70  52  76 / 100  20  20  10  40
Apalachicola  69  49  65  55  68 / 100  10  10  20  60

&&

.TAE Watches/Warnings/Advisories...

FL...Severe Thunderstorm Watch until 9 AM EST this morning for the
     Florida Panhandle.

GA...Severe Thunderstorm Watch until 9 AM EST (8 AM CST) this
     morning for extreme southwest Georgia.

AL...Severe Thunderstorm Watch until 8 AM CST this morning for
     southeast Alabama

GM...Dense Fog Advisory until 7 AM EST this morning for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

     Small Craft Advisory until 1 PM EST this afternoon for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...HARRIGAN
SHORT TERM...HARRIGAN
LONG TERM...MCDERMOTT
AVIATION...HARRIGAN
MARINE...HARRIGAN
FIRE WEATHER...HARRIGAN
HYDROLOGY...HARRIGAN

In the hours before

Special weather statement, Feb 21, 8:27 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
827 AM EST FRI FEB 21 2014

FLZ017-018-GAZ158>160-211415-
THOMAS GA-LOWNDES GA-BROOKS GA-LEON FL-INLAND JEFFERSON FL-
827 AM EST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BROOKS...
JEFFERSON...LEON...LOWNDES AND THOMAS COUNTIES...

* UNTIL 915 AM EST

AT 824 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR THOMASVILLE...MOVING EAST AT 45 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3098 8342 3066 8336 3064 8409 3091 8402
TIME...MOT...LOC 1327Z 267DEG 37KT 3082 8394

11-MOORE
Local storm report, Feb 21, 9:11 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     TIFTON                  31.47N 83.51W
02/21/2014                   TIFT               GA   EMERGENCY MNGR

            TREES DOWN ALL ACROSS TIFTON WITH SOME ON HOUSES.

&&

EWESTON
Local storm report, Feb 21, 9:20 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     SE IRWINVILLE AIRPORT   31.67N 83.44W
02/21/2014                   IRWIN              GA   911 CALL CENTER

            SMALL TREES DOWN IN THE SOUTHEASTERN PART OF IRWIN
            COUNTY.

&&

EWESTON
Local storm report, Feb 21, 9:22 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
922 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     BROOKS CO AIRPORT       30.81N 83.58W
02/21/2014                   BROOKS             GA   911 CALL CENTER

            TREES DOWN IN CENTRAL BROOKS COUNTY.

&&

EWESTON
Local storm report, Feb 21, 9:23 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
923 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     TSTM WND DMG     GRADY CO A/P            30.89N 84.15W
02/21/2014                   GRADY              GA   TRAINED SPOTTER

            TREES DOWN ON CRANFORD ROAD IN GRADY COUNTY.

&&

EWESTON
Local storm report, Feb 21, 9:27 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
927 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     SE SYLVESTER AIRPORT    31.56N 83.89W
02/21/2014                   WORTH              GA   911 CALL CENTER

            SOUTHWEST PATH OF UPROOTED TREES FORM EVERGREEN RD. TO
            LIBERTY HILL. POSSIBLE TORNADO.

&&

EWESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:50 AM ESTSpecial Weather StatementTAEQuitman25 min
Feb 21, 6:07 AM ESTSpecial Weather StatementTAEClay38 min
Feb 21, 6:41 AM ESTSevere Thunderstorm WarningTAEBaker, Early, Miller49 min
Feb 21, 8:27 AM ESTSpecial Weather StatementTAEBrooks, Thomas48 min
Feb 21, 8:35 AM ESTSevere Thunderstorm WarningTAEBerrien, Irwin, Tift40 min
Feb 21, 8:51 AM ESTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes39 min
Feb 21, 9:05 AM ESTSevere Thunderstorm WarningTAEBrooks, Lowndes40 min
Feb 21, 9:22 AM ESTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.